Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 102, NWS Wichita, KS

June 4, 2005Chautauqua County, Cowley County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2005, 7:44 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 7:44 PM CDT (00:44 UTC)
Expired
Jun 4, 2005, 8:46 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4089 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 050046
SVRICT
KSC019-035-049-050145-
/O.NEW.KICT.SV.W.0102.050605T0044Z-050605T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN ELK COUNTY IN SOUTHEAST KANSAS.
  WESTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 845 PM CDT.

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF DEXTER...OR ABOUT 17     
  MILES SOUTH OF WINFIELD...MOVING NORTHEAST AT 35 MPH. NUMEROUS     
  OTHER STRONG TO SEVERE THUNDERSTORMS WERE MOVING ACROSS EASTERN    
  COWLEY COUNTY, ALSO MOVING NORTHEAST.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ATLANTA...BURDEN...CAMBRIDGE...CEDAR VALE...DEXTER...GRENOLA...
  HOWARD...MAPLE CITY...MOLINE

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE 
HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

LAT...LON 3700 9704 3701 9629 3747 9621 3746 9685

$$

KLEINSASSER
3 follow-up statements
000 
WWUS53 KICT 050104
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT SAT JUN 4 2005

KSC019-035-049-050145-
/O.CON.KICT.SV.W.0102.000000T0000Z-050605T0145Z/
CHAUTAUQUA KS-ELK KS-COWLEY KS-
804 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR COWLEY...SOUTHWESTERN
ELK AND WESTERN CHAUTAUQUA COUNTIES UNTIL 845 PM CDT...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
ATLANTA TO HARDY...AND MOVING EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR DEXTER BY  810 PM CDT.
  NEAR GRENOLA BY  840 PM CDT.
  NEAR CEDAR VALE BY  845 PM CDT.

THE TOWNS OF MAPLE CITY AND CAMBRIDGE ARE ALSO IN THE PATH OF THIS
LINE OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3700 9704 3701 9629 3747 9621 3746 9685

$$

CHANCE
000 
WWUS53 KICT 050128 RRA
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT SAT JUN 4 2005

KSC019-035-049-050145-
/O.CON.KICT.SV.W.0102.000000T0000Z-050605T0145Z/
CHAUTAUQUA KS-ELK KS-COWLEY KS-
829 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR COWLEY...SOUTHWESTERN
ELK AND WESTERN CHAUTAUQUA COUNTIES UNTIL 845 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
DOUGLASS TO 7 MILES SOUTHWEST OF GEUDA SPRINGS...AND MOVING WEST AT
20 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
COWLEY...SOUTHWESTERN ELK AND WESTERN CHAUTAUQUA COUNTIES.

LAT...LON 3700 9704 3701 9629 3747 9621 3746 9685

$$
000 
WWUS53 KICT 050146
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT SAT JUN 4 2005

KSC019-035-049-050156-
/O.EXP.KICT.SV.W.0102.000000T0000Z-050605T0145Z/
CHAUTAUQUA KS-ELK KS-COWLEY KS-
846 PM CDT SAT JUN 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR COWLEY...SOUTHWESTERN ELK AND
WESTERN CHAUTAUQUA COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 844 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3700 9704 3701 9629 3747 9621 3746 9685

$$

CHANCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:35 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 4, 2:35 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT SAT JUN 4 2005

.DISCUSSION...
...MAIN FORECAST CONCERNS ARE POTENTIAL FOR SIGNIFICANT SEVERE
WEATHER AND ADDITIONAL FLOODING THIS AFTERNOON AND TONIGHT...

TONIGHT:
AM GETTING A JUMP ON THE FORECAST IN ANTICIPATION OF A BUSY LATE
AFTERNOON AND EVENING. AT 1800Z A WELL DEFINED UPPER LEVEL LOW IS
EVIDENT ON THE SATELLITE IMAGERY OVER WESTERN NEBRASKA. IN
ASSOCIATION WITH THIS LOW, A SURFACE BOUNDARY EXTENDS FROM SOUTHERN
MINNESOTA SOUTHWARD INTO SOUTHWEST OKLAHOMA. AHEAD OF THIS FRONT THE
AIRMASS IS VERY MOIST AND UNSTABLE. EASTERN KANSAS IS FAIRLY WELL
CAPPED AT THIS TIME, BUT THAT SHOULD ERODE BY LATE AFTERNOON WITH
EXPLOSIVE THUNDERSTORM DEVELOPMENT. OUR CURRENT THINKING IS THAT THE
INITIAL THUNDERSTORM DEVELOPMENT SHOULD BE SOMEWHERE IN THE VICINITY
OF THE TURNPIKE. SPCS OUTLOOK HAS A HIGH RISK OF SEVERE WEATHER FOR
MOST OF NORTHEAST KANSAS INTO NORTHWEST MISSOURI, WITH A MODERATE
RISK THROUGH SOUTHEAST KANSAS. TORNADOES WITH THESE STORMS MAINLY
THIS EVENING ARE DEFINITELY POSSIBLE. IN ADDITION TO THE THREAT FOR
TORNADOES, HEAVY RAIN IS ONCE AGAIN A POSSIBILITY. AM LEAVING THE
FLOOD WATCH OUT AS IS FOR TONIGHT. THE SURFACE BOUNDARY SHOULD BE IN
THE VICINITY OF AN IOLA TO CANEY LINE BY MIDNIGHT, THEN TO THE
EASTERN BORDER OF OUR FORECAST AREA BY AROUND DAYBREAK.

SUNDAY-SUNDAY NIGHT:
NOT MUCH CHANGE TO THE ONGOING FORECAST. KEPT A CHANCE OF
THUNDERSTORMS IN THE FAR SOUTHEAST, BUT NOT REAL CONFIDENT ON THAT.
THE BOUNDARY LOOKS TO HANG UP FROM SOUTHERN ILLINOIS INTO CENTRAL
OKLAHOMA. BECAUSE OF THAT PUT SOME SMALL CHANGES OF THUNDERSTORMS IN
ALONG THE OKLAHOMA/KANSAS BORDER FOR SUNDAY NIGHT.

MONDAY-SATURDAY:
PRETTY MUCH LEFT THE ON-GOING FORECAST ALONE. THUNDERSTORM CHANCES
SHOULD INCREASE TOWARD MIDWEEK AS ANOTHER STRONG UPPER TROF DEVELOPS
OUT WEST, WITH HINTS OF A FRONTAL BOUNDARY PUSHING INTO CENTRAL
KANSAS WEDNESDAY INTO THURSDAY. SEASONABLY VERY WARM AFTERNOONS AND
MILD NIGHTS PROGGED, WITH NIGHTTIME LOW-LEVEL JETS COMMON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  85  65  91 /  40  10  10  10
HUTCHINSON      61  85  64  91 /  30  10  10  10
NEWTON          61  85  65  90 /  50  10  10  10
ELDORADO        63  85  65  90 /  60  10  10  10
WINFIELD-KWLD   63  85  66  91 /  60  20  20  20
RUSSELL         58  84  63  92 /  20  10  10  10
GREAT BEND      58  84  63  92 /  10  10  10  10
SALINA          60  84  63  90 /  40  10  10  10
MCPHERSON       60  85  64  90 /  40  10  10  10
COFFEYVILLE     69  86  66  89 /  80  40  20  20
CHANUTE         68  85  66  88 /  80  30  20  20
IOLA            68  85  66  88 /  80  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 1 PM SATURDAY UNTIL 6 AM CDT SUNDAY
FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA...
COWLEY...ELK...GREENWOOD...HARVEY...LABETTE...MARION...
MONTGOMERY...NEOSHO...WILSON...AND WOODSON.

&&

ELDER/
Hazardous weather outlook, Jun 4, 3:40 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT SAT JUN 4 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
340 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE LATE THIS AFTERNOON
INTO TONIGHT ACROSS CENTRAL AND SOUTHEASTERN KANSAS, AS A VERY
STRONG UPPER LEVEL DISTURBANCE MOVES OUT OVER KANSAS FROM COLORADO.
A FEW TORNADOES WILL BE POSSIBLE, MAINLY ACROSS THE FLINT HILLS AND
SOUTHEASTERN KANSAS. A STRONG TORNADO OR TWO IS POSSIBLE IN THOSE
AREAS. OTHERWISE, VERY LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE AREAWIDE.

WEAK LOW PRESSURE IS FORECAST TO DEVELOP SOMEWHERE IN CENTRAL OR
SOUTH CENTRAL KANSAS THIS AFTERNOON, WITH A DRYLINE EXTENDING
SOUTHWARD FROM THE LOW THROUGH WESTERN OKLAHOMA. AS THE VERY STRONG
DISTURBANCE ALOFT MOVES OUT OVER KANSAS, SCATTERED SUPERCELL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR EAST OF THE DRYLINE
DURING THE MID TO LATE AFTERNOON HOURS. THE SEVERE WEATHER THREAT
WILL CONTINUE FOR MUCH OF THE EVENING, ALTHOUGH THE MAIN THREAT AREA
WILL GRADUALLY SHIFT EAST OF THE INTERSTATE 135 CORRIDOR.

IN ADDITION TO THE SEVERE WEATHER THREAT, ADDITIONAL FLOODING IS
POSSIBLE MAINLY ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS.
PLEASE REFER TO THE LATEST FLOOD WATCH IN EFFECT UNTIL EARLY SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN EXTREME SOUTHEASTERN
KANSAS SUNDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP, THEY MAY
BECOME SEVERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EVENING
HOURS ACROSS ALL OF CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC/TES

In the hours before

Local storm report, Jun 4, 7:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             3 NW DEXTER             37.21N 96.75W
06/04/2005  0.88 INCH        COWLEY             KS   EMERGENCY MNGR

&&

CDB
Local storm report, Jun 4, 7:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 W LATHAM              37.54N 96.66W
06/04/2005  0.88 INCH        BUTLER             KS   TRAINED SPOTTER

&&

CDB
Local storm report, Jun 4, 7:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             1 W LATHAM              37.54N 96.66W
06/04/2005  0.88 INCH        BUTLER             KS   EMERGENCY MNGR

            NICKEL SIZE HAIL.

&&

TES
Local storm report, Jun 4, 7:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 W LATHAM              37.54N 96.66W
06/04/2005  1.00 INCH        BUTLER             KS   EMERGENCY MNGR

            QUARTER SIZE HAIL.

&&

TES
Local storm report, Jun 4, 7:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             1 N LATHAM              37.55N 96.64W
06/04/2005  1.00 INCH        BUTLER             KS   TRAINED SPOTTER

            QUARTER SIZE HAIL AND 55 MPH WINDS.

&&

TES
Local storm report, Jun 4, 7:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WINFIELD                37.27N 96.97W
06/04/2005  1.00 INCH        COWLEY             KS   BROADCAST MEDIA

            QUARTER SIZE HAIL BY KSNW EMPLOYEE.

&&

TES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM CDTTornado WarningICTCowley30 min
Jun 4, 7:46 PM CDTSevere Thunderstorm WarningICTChase59 min
Jun 4, 8:00 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood62 min
Jun 4, 8:08 PM CDTFlash Flood WarningICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood6 hr
Jun 4, 8:44 PM CDTSevere Thunderstorm WarningICTSedgwick21 min
Jun 4, 8:51 PM CDTSevere Thunderstorm WarningICTCowley, Sumner39 min
Jun 4, 9:20 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick33 min
Jun 4, 9:58 PM CDTSevere Thunderstorm WarningICTSumner41 min
Jun 4, 10:32 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk43 min
Jun 4, 11:35 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Wilson40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.